Benzodiazepines (benzos) are a group of prescription drugs used to treat anxiety and depression.
There are many different types of benzos. They range from short, medium and long-lasting.
They are commonly known as:
- Street tablets
- Up John
- D 10’s
New benzos are usually bought from a dealer or online without a prescription. They can appear in 'fake' medication without a person knowing.
New benzos can be newly developed substances that are often more risky, or benzos that were developed many years ago but not used medically.
While they are 'fake', they can come in a packet that looks genuine. You could be sold a newer more potent benzodiazepine without knowing.
They are sometimes called:
- novel substances
- designer substance
- new psychoactive substances
Risks of buying benzos without a prescription
There are a number of risks if you buy benzos from a dealer or online.
They can contain new and risky combinations of substances. They can also be more potent at lower doses. This means there is a greater risk of overdose.
Tablets can state a brand name or dose, but you still don't know what is in them or how strong they are.
Tablets could contain the ingredient you want (Xanax, valium) as well as other substances. Some tablets contain a number of substances.
You can’t be sure how you will react. You could have an adverse mental health reaction and episode of disinhibited behaviour.
If you have an existing mental health issue, you could be at greater risk. You could also feel suicidal after taking them.
Avoid using them to cope with difficult situations or if you have mental health concerns. Talk to your GP or another health professional.
You can overdose if:
- you take too much too soon
- you take more benzos or other drugs on top of what you have taken
- the tablet contains a high dose without you knowing
- the tablet is pressed to contain a number of substances in one tablet
Signs of an overdose
Signs of a benzo overdose include:
- blue or pale hands and lips
- difficulty breathing
- limp body
- slow pulse
- being unresponsive but awake
- fitting or unconsciousness
In case of emergency:
- If in doubt, get help. Do not ignore someone if they are not well.
- Call 999 or 112 immediately.
- If they are unconscious, put them in the recovery position.
- Do not leave the person alone, stay with them until help comes.
- Do not give the person anything to eat or drink, other drugs or to try induce vomiting.
Naloxone will not reverse a benzo overdose.
Use Naloxone if you think the person has taken an opioid (methadone, heroin, tramadol, oxycodone). Speak to your local drug service about getting naloxone.
Tolerance, dependency and withdrawal
Tolerance to benzos develops quickly. This can lead to people using more. This increases the risk of dependency and overdose.
It is dangerous to suddenly stop using benzos if you have been taking them regularly. Get medical support. Do not suddenly stop using them with support as withdrawal can be unpredictable.
- Talk to your GP
- Find a local drug and alcohol service here
- Call the HSE Drug and Alcohol Helpline on 1800 459 459
- Mental health support here
1. New HSE poster on new benzodiazepines in Ireland
2. Learn about Etizolam here
3. HSE update dated August 2020 for professionals about new benzodiazepines
4. HSE Feature: The Changing Nature of the Benzodiazepine Market
5. Information for professionals dates August 2020
6. HPRA 'Dangers of buying prescription medication online'